Tennessee, 2023

Flooding and Damaging Wind in Tennessee, July 19, 2023

July 19, 2023 · NWS OHX · 3 events in 3 counties and zones

After a squall line moved through the area on July 18, 2023, another complex of thunderstorms moved through Middle Tennessee early on July 19th. Heavy rain was common with these thunderstorms as they produced three to six inches of rain across the northwest portion of the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

After a squall line moved through the area on July 18, 2023, another complex of thunderstorms moved through Middle Tennessee early on July 19th. Heavy rain was common with these thunderstorms as they produced three to six inches of rain across the northwest portion of the area. Fortunately, no significant flooding reports were received. Meanwhile, one rogue strong thunderstorm in southern Lawrence County did produce wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Jul 19, 7:24 AM CST, 40 minutes earlier.

Area forecast discussion, Jul 19, 7:24 AM CST, 40 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
824 AM CDT Wed Jul 19 2023

...New UPDATE...

.UPDATE...
Issued at 824 AM CDT Wed Jul 19 2023

As of 820 AM CDT, clusters of thunderstorms continued along a NW
to SE band extending from Missouri down through Middle TN.
Locally, the main axis of storms was focused around Waverly and
Dickson down to Shelbyville and Manchester. The main issues so far
this morning have been heavy rainfall, mainly over our northwest
counties. Some spots have received 2+ inches of rain within the
past couple of hours.

Through the rest of the morning, clusters of thunderstorms will
continue to move along the NW-SE oriented low level boundary into
our area. So, more rainfall will pile up and additional flood
advisories or warnings may be needed, especially in our northwest
counties.

We have seen some local gusty winds on radar this morning, but
the winds could escalate to marginally severe for our west half
as a couple of stronger storm clusters from MO/KY dive
southeastward. HRRR shows a mid to late morning MCS bringing
enhanced winds along and west of I-65, so some areas remain under
a severe thunderstorm watch.

The forecast has been adjusted for radar and satellite trends.
Also, temps have been lowered for most areas with widespread
rain/clouds through the morning, then only partial clearing this
afternoon.

&&

.SHORT TERM...
(Today through Thursday)
Issued at 352 AM CDT Wed Jul 19 2023

Showers and isolated thunderstorms moving into northwestern and
north central portions of mid state region here over the last half
hour or so. CAMs, North American, and Global Models are diverging
somewhat on areal coverage of precipitation as day progresses
today, but general trend as supported by latest SPC Mesoscale
Analysis depicting PW values along with 850 mb Moisture transport
vector is to basically have an arc of highest precipitation
potential across the north and then diving down through the
southeast/southeastern portions, i.e. southern Cumberland Plateau
Region, through Thursday. PW values greater than the 90th
percentile will continue at least through afternoon hours today.
Heaviest rainfall amounts continue to be expected for locations
generally around and west of I-24 Corridor and around and north
of I-40 Corridor through at least morning hours today in this
northwesterly flow pattern aloft supporting of multiple shortwave
passages. Will thus continue with Flood Watch through noon time
today for above mentioned locations and surrounding counties.
Certainly still not out of the question that many areas within
the Flash flood Watch could receive in excess of two inches of
rainfall, with above mentioned northwest counties having amounts
ranging from three inches to locally exceeding six inches. Outside
of counties under current Flash Flood Watch, rainfall amounts
today could range from one to around two inches. Depending on
actual development and progression of storm today, and if any
substantial breaks in cloud coverage due occur, allowing diurnal
heating influences to come more into play thus increasing CAPE
values in 2K J/KG to 3K+ J/KG range, the formation of a few
strong to severe thunderstorms can also not be ruled out also with
per these localized higher CAPE values, good low to mid level
lapse rates, and a little more SRH expected compared to yesterday,
with overall potential tornado formation remaining very low, with
damaging winds main concern. Main surface frontal boundary will
remain across southern Ohio Valley Region through afternoon hours
today. Look for that surface front to basically wash out as
tonight into Thursday progress with a more well defined surface
front approaching the southern Ohio River Valley as Thursday
progresses. As a series of shortwaves move across our region, some
more substantial than others, isolated to scattered showers and
thunderstorms will prevail through afternoon hours today and this
evening, with more numerous convection being possible across north
central and northeastern portions of mid state region after
midnight tonight through morning hours on Thursday. A more of a
scattered shower and thunderstorm coverage expected as Thursday
afternoon progresses. Again, a few strong to severe thunderstorms
will be possible with strong to damaging winds main concern.

As for temperatures, with amount of cloud coverage and rainfall
expected today, have lowered high temperatures by a few degrees
across mid state region. Highs today will actually be a few
degrees below seasonal normal values, ranging upper 80s to lower
90s, low to mid 80s for locations just west of and across
Cumberland Plateau Region. Although heat index values may be
around the century mark TN River Valley Region, not expecting
even these locations to reach heat advisory thresholds, so
previous concerns of a heat advisory being issued for any portion
of our area is now minimal at best. Lows tonight will be mild in
this unstable atmospheric environment generally ranging low to
mid 70s. Highs on Thursday will once again warm to above seasonal
normal values as a surface high pressure influences slightly
strengthen across northern Gulf of Mexico region. Highs will
generally range low to mid 90s, mid 80s to around 90 for locations
just west of and across Cumberland Plateau Region. As for
potential of heat advisory products being issued for Thursday
afternoon time period, there may be be some locations west of
Cumberland Plateau Region on Thursday afternoon that could
approach or be around heat advisory thresholds,however with
generally scattered to numerous showers and thunderstorms possible
during afternoon hours on Thursday, with localized rainfall
impacts potentially lowering temperatures for at least a short
time during these afternoon hours, confidence not high enough to
warrant issuance of any heat advisory products.

&&

.LONG TERM...
(Thursday Night through next Tuesday)
Issued at 352 AM CDT Wed Jul 19 2023

We start of Friday night with upper-level northwesterly flow as we
find ourselves once again at the axis of a synoptic trough. Long
range models show a short-wave entering our area on Friday afternoon
coinciding with the weak cold front that is expected at that time.
GFS shows the cold front entering the northern Tennesse border
Friday morning (sometime between 7am-10am) passing through Middle
Tennesse from Friday afternoon into the evening. Along this front we
should see a good chance of wide coverage of showers and
thunderstorms. Once the front passes, it will bring in drier
northerly winds overnight into Saturday morning. This would make for
the start of a lovely weekend as ensembles show highs in the mid
to high 80s and dewpoints in the low 60s. A surface high pressure
system is expected to develop over our area on Sunday, warming
temperatures a bit and giving us sunny skies. I do highly suggest
going out and enjoying this nice weekend, especially as we expect
to start seeing gulf moisture return next week. The upper-level
high over in southwest CONUS is expected to intensify and tilt
500mb heights above to bring us our usual upper-level
northwesterly flow on Monday. This means next week's weather
pattern will be determined by short-waves that will provide the
lift for our gulf moisture to set up a nice game of wack-a-mole
precipitation chances. Pop-up showers and thunderstorms can't be
ruled out each afternoon next week. Wednesday seems to show a
slight increase in precipitation chances as the surface high
pressure to out east moves away with the signs of a cold front
possible for the end of next week. It is still too far to be
certain, but there seems to be hints of one in the north part of
the Ohio Valley.

&&

.AVIATION...
(12Z TAFS)
Issued at 623 AM CDT Wed Jul 19 2023

SHRA/TSRA will continue to move through the area through about
18Z. Expect periods of decreased cigs/vis with the heaviest
storms. Storms will move from NW to SE, impacting CKV first,
followed by BNA/MQY. Conditions will improve across the area after
18Z. Winds will remain predominantly from the southwest.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      86  75  94  74 / 100  60  60  50
Clarksville    88  74  91  73 / 100  50  50  40
Crossville     77  70  85  67 /  90  70  70  50
Columbia       89  76  94  72 / 100  20  40  40
Cookeville     80  72  87  70 /  90  70  70  50
Jamestown      79  71  86  68 /  80  70  70  50
Lawrenceburg   87  75  93  72 / 100  20  40  40
Murfreesboro   86  75  94  72 / 100  60  50  40
Waverly        89  75  93  71 / 100  30  40  40

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
Flood Watch until noon CDT today for Bedford-Cheatham-Davidson-
Dickson-Hickman-Houston-Humphreys-Lewis-Macon-Marshall-Maury-
Montgomery-Perry-Robertson-Rutherford-Stewart-Sumner-Trousdale-
Williamson-Wilson.

&&

UPDATE.......13
SHORT TERM...JB Wright
LONG TERM....Mancilla
AVIATION.....Adcock

In the hours before

Special weather statement, Jul 19, 5:12 AM CST, 2 hours 52 minutes before
Special Weather Statement
National Weather Service Nashville TN
612 AM CDT Wed Jul 19 2023

TNZ005-006-191145-
Stewart TN-Montgomery TN-
612 AM CDT Wed Jul 19 2023

...A strong thunderstorm will impact portions of northwestern
Montgomery and Stewart Counties through 645 AM CDT...

At 612 AM CDT, Doppler radar was tracking a strong thunderstorm over
Golden Pond Visitors Center, moving southeast at 30 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Dover, Big Rock, Land Between The Lakes and Indian Mound.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
Middle Tennessee.

&&

LAT...LON 3666 8785 3663 8785 3664 8754 3658 8745
      3636 8788 3653 8804 3656 8803 3668 8807
      3668 8802
TIME...MOT...LOC 1112Z 315DEG 28KT 3678 8805

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

Mueller
Special weather statement, Jul 19, 5:30 AM CST, 2 hours 34 minutes before
Special Weather Statement
National Weather Service Nashville TN
630 AM CDT Wed Jul 19 2023

TNZ024-025-057-059-060-191200-
Hickman TN-Williamson TN-Dickson TN-Humphreys TN-Maury TN-
630 AM CDT Wed Jul 19 2023

...A strong thunderstorm will impact portions of southern Dickson,
northwestern Maury, western Williamson, east central Humphreys and
northeastern Hickman Counties through 700 AM CDT...

At 630 AM CDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Centerville, moving southeast at 45 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Franklin, Dickson, Centerville, Thompson's Station, Burns, Fairview,
Bon Aqua, Primm Springs, Lyles, Santa Fe, Pinewood, Williamsport,
Leipers Fork and Nunnelly.

This includes the following highways...
 Interstate 40 between mile markers 153 and 182.
 Interstate 840 between mile markers 1 and 26.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
Middle Tennessee.

&&

LAT...LON 3598 8776 3612 8734 3587 8685 3561 8726
TIME...MOT...LOC 1130Z 311DEG 40KT 3594 8748

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Mueller
Special weather statement, Jul 19, 6:01 AM CST, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Nashville TN
701 AM CDT Wed Jul 19 2023

TNZ057-059>062-075-095-191245-
Hickman TN-Rutherford TN-Williamson TN-Bedford TN-Maury TN-Giles TN-
Marshall TN-
701 AM CDT Wed Jul 19 2023

...A strong thunderstorm will impact portions of Marshall,
southwestern Rutherford, Maury, southern Williamson, northeastern
Giles, northwestern Bedford and southeastern Hickman Counties through
745 AM CDT...

At 700 AM CDT, Doppler radar was tracking a strong thunderstorm 12
miles northwest of Columbia, moving southeast at 40 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Franklin, Columbia, Shelbyville, Lewisburg, Centerville, Spring Hill,
Mount Pleasant, Thompson's Station, Chapel Hill, Cornersville,
Eagleville, Lynnville, Culleoka, Primm Springs, I-65 East Of
Columbia, Santa Fe, Rover, Belfast, Deason and Williamsport.

This includes the following highways...
 Interstate 65 between mile markers 19 and 65.
 Interstate 840 between mile markers 12 and 38.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
Middle Tennessee.

&&

LAT...LON 3583 8755 3595 8686 3554 8633 3524 8686
TIME...MOT...LOC 1200Z 315DEG 35KT 3577 8718

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Mueller
Special weather statement, Jul 19, 6:04 AM CST, 2 hours before
Special Weather Statement
National Weather Service Nashville TN
704 AM CDT Wed Jul 19 2023

TNZ005-006-023>025-191245-
Stewart TN-Dickson TN-Humphreys TN-Montgomery TN-Houston TN-
704 AM CDT Wed Jul 19 2023

...A strong thunderstorm will impact portions of northwestern
Dickson, western Montgomery, Stewart, Houston and northeastern
Humphreys Counties through 745 AM CDT...

At 703 AM CDT, Doppler radar was tracking a strong thunderstorm over
Dover, moving southeast at 35 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Waverly, Dover, Erin, Tennessee Ridge, Big Rock, Vanleer, Cumberland
City, Slayden, Cheatham Dam, Palmyra, Woodlawn, Houston County
Airport, Land Between The Lakes, Indian Mound and Cunningham.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
Middle Tennessee.

&&

LAT...LON 3649 8806 3652 8804 3657 8804 3663 8756
      3636 8726 3635 8728 3632 8729 3633 8723
      3630 8719 3606 8783 3622 8795 3628 8795
      3634 8797 3645 8806
TIME...MOT...LOC 1203Z 324DEG 32KT 3649 8789

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Mueller
Special weather statement, Jul 19, 6:39 AM CST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Nashville TN
739 AM CDT Wed Jul 19 2023

TNZ060>062-075-077-191330-
Rutherford TN-Coffee TN-Bedford TN-Maury TN-Marshall TN-
739 AM CDT Wed Jul 19 2023

...A strong thunderstorm will impact portions of Marshall,
southwestern Rutherford, southeastern Maury, Coffee and Bedford
Counties through 830 AM CDT...

At 738 AM CDT, Doppler radar was tracking a strong thunderstorm
near Unionville, moving southeast at 45 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Murfreesboro, Shelbyville, Lewisburg, Manchester, Tullahoma, Chapel
Hill, Cornersville, Wartrace, Eagleville, Bell Buckle, Normandy,
Christiana, Beechgrove, Raus, Fosterville, Rover, Belfast, Deason,
Hillsboro and Rockvale.

This includes the following highways...
 Interstate 65 between mile markers 30 and 45.
 Interstate 24 between mile markers 85 and 127.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
Middle Tennessee.

&&

LAT...LON 3559 8701 3582 8643 3545 8589 3538 8589
      3537 8587 3529 8591 3534 8603 3536 8613
      3534 8626 3538 8625 3539 8628 3541 8625
      3535 8641 3532 8642 3536 8649 3537 8659
      3533 8660 3531 8668 3525 8676
TIME...MOT...LOC 1238Z 304DEG 38KT 3560 8645

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Shamburger
Local storm report, Jul 19, 8:00 AM CST, 4 minutes before
Preliminary Local Storm Report
National Weather Service Nashville TN
900 AM CDT Wed Jul 19 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0424 PM     Lightning        5 NNE Clarksville       36.63N 87.30W
07/18/2023                   Montgomery         TN   Newspaper

            Lightning struck a home on Samantha Lane
            causing a fire to the chimney and part of
            the home.

&&

Shamburger

The radar

The Nashville radar (KOHX), 39 km away, was scanning. The volume nearest the first event began at 14:05 UTC.

Open the radar archive at this moment

Event by event

2 flood, 1 thunderstorm wind. Local standard time, as filed.

Flood, Williamson

When
July 19, 8:04 AM CST to 9:04 AM CST
Where
Williamson County, 1.24 mi NW of Mallorys to 1.23 mi NW of Mallorys
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.963, -86.816

Heavy rain caused flooding on Bakers Bridge Lane near Mallory Lane in Franklin. Damages are not known.

Thunderstorm Wind, Lawrence

When
July 19, 9:45 AM CST
Where
Lawrence County, 0.38 mi NE of Chinubee
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
35.134, -87.516

Severe thunderstorm winds downed 30 to 40 trees across southern Lawrence County from West Point Road to the Giles County Line. Some of these roadways included Lexington Highway, Wisdom Road, Long Branch Road, Old Florence Pulaski Road, and Busby Road. Damages are a rough estimate.

Flood, Dickson

When
July 19, 11:22 AM CST to 12:22 PM CST
Where
Dickson County, 0.33 mi WNW of Tidwell to 0.32 mi WNW of Tidwell
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
36.021, -87.336

Heavy rain caused flooding in the parking lot of the Hampton Inn in Dickson. No damages are known.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2023Every state in 2023This day in weather historyWarnings in Tennessee, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1101676, 1101678, 1101677.